Alert archive / Michigan / Wind Advisories in 2020
Wind Advisory 5, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Jun 9, 2020, 3:57 AM EDT for Luce County, Schoolcraft County, Michigan. It took effect at Jun 10, 2020, 4:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 3:57 AM EDT (07:57 UTC)
- In effect from
- Jun 10, 2020, 4:00 AM EDT
- Expired
- Jun 10, 2020, 11:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Marquette, MI
Counties Luce County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468 WWUS73 KMQT 090757 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 357 AM EDT Tue Jun 9 2020 MIZ007-014-085-092200- /O.NEW.KMQT.WI.Y.0005.200610T0800Z-200610T1500Z/ Luce-Southern Schoolcraft-Northern Schoolcraft- Including the cities of Newberry, Manistique, and Seney 357 AM EDT Tue Jun 9 2020 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 AM EDT WEDNESDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 4 AM to 11 AM EDT Wednesday. * WINDS...South around 20 mph with gusts up to 45 mph. * TIMING...Early to mid Wednesday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occurring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$
2 follow-up statements
877 WWUS73 KMQT 091952 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 352 PM EDT Tue Jun 9 2020 MIZ007-014-085-100930- /O.CON.KMQT.WI.Y.0005.200610T0800Z-200610T1500Z/ Luce-Southern Schoolcraft-Northern Schoolcraft- Including the cities of Newberry, Manistique, and Seney 352 PM EDT Tue Jun 9 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Luce, Northern Schoolcraft and Southern Schoolcraft Counties. * WHEN...From 4 AM to 11 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ For more information from the National Weather Service visit https://weather.gov/mqt
878 WWUS73 KMQT 100405 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 1205 AM EDT Wed Jun 10 2020 MIZ007-014-085-101500- /O.CON.KMQT.WI.Y.0005.200610T0800Z-200610T1500Z/ Luce-Southern Schoolcraft-Northern Schoolcraft- Including the cities of Newberry, Manistique, and Seney 1205 AM EDT Wed Jun 10 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Luce, Northern Schoolcraft and Southern Schoolcraft Counties. * WHEN...From 4 AM to 11 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ For more information from the National Weather Service visit https://weather.gov/mqt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Jun 9, 1:23 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 9, 1:23 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Marquette MI 123 AM EDT Tue Jun 9 2020 .SHORT TERM...(This evening through Tuesday) Issued at 227 PM EDT MON JUN 8 2020 Upper air pattern consists of a deep 500 mb trough over the Rockies, Cristobal over the lower Mississippi valley and a ridge over the sern U.S. up into the upper Great Lakes this morning. The ridge remains over the area into tonight as Cristobal moves into the lower Missouri valley by Tue morning. Cristobal then heads to the upper Mississippi valley by Tue evening as the trough moves into the plains. Deeper moisture will move into the cwa by 00z Wed along the Wisconsin border and 850-500 mb q-vector convergence moves in as well. Will be quiet for this forecast period before pcpn moves in by Tue evening. Will also be very warm. Warmed lows up a bit in the west tonight with some downslope helping to keep temperatures up along with the wind. No big changes made to the going forecast. .LONG TERM...(Tuesday night through Monday) Issued at 456 PM EDT MON JUN 8 2020 The next 7 days will feature an amplified pattern across N America. Currently, a deep trof is moving across the western Lower 48. Downstream, a pronounced ridge extends from the se U.S. across the Great Lakes, then nnw to the Arctic. TD Cristobal is over the Lower Mississippi Valley. This current highly amplified pattern will be sufficient to pull an accelerating TD Cristobal essentially due n, probably crossing central Upper MI Tue night/early Wed. There will then be some degree of phasing of shortwaves in the approaching western trof, resulting in a closed mid-level low over northern Ontario on Thu. By the weekend, pattern will again be quite amplified with a fairly deep trof moving into the western U.S. forcing an amplified central N America ridge while the midweek Great Lakes trof shifts toward the eastern U.S. Although pattern will be amplified this weekend, it appears it will become more progressive, less amplified fairly quickly next week per ensemble means. For Upper MI, these changes in the large scale pattern will result in the current well above normal temps (hot conditions over western Upper MI) to trend back cooler, probably well blo normal for at least a couple of days, during the last half of the week as the western trof moves across the Great Lakes region and toward the eastern U.S. Warmth will then return early next week as the upstream ridge moves to the Great Lakes. As for pcpn, main pcpn event will occur Tue night into early Wed as tropical cyclone Cristobal and its associated tropical moisture race n across the area, resulting in a quick mdt to hvy rainfall for the fcst area. Fast movement of the remnant tropical system should work to keep flooding concerns limited. Shortwave in the base of the approaching mid-level trof will then swing negative tilt thru the Upper Lakes, potentially bringing another area of mdt, maybe locally hvy, rainfall thru the fcst area Wed aftn into early Thu. Then, under the much cooler conditions and cyclonic flow, there may be a few -shra at times thru Fri. The weekend will be dry with Canadian sfc high pres ridging s into the Great Lakes downstream of the amplified central N America mid-level ridge. There may be a risk of shra/tsra at some point early next week if the pattern does trend toward more progression. Beginning Tue night/Wed...tropical cyclone Cristobal will race n across Upper MI. Expect heaviest rainfall to occur along/w of the sfc low track where forcing is focused best. Exact track remains somewhat uncertain, leading to uncertainty in where heaviest rainfall will track. However, latest model runs and recent days guidance have generally painted western Upper MI for heaviest rainfall with sfc low track across central Upper MI, and that is the course this fcst will take. Obviously with a tropical origin system, precipitable water will be high, and in this case, 2 inches to slightly more than 2 inches. Based on KGRB sounding climatology, these values will likely exceed record values for this time of year. Combination of high precipitable water and warm cloud depths exceeding 12kft to as high 14kft or so to enhance warm rain processes for more efficient rainfall will support periods of hvy rain. Main limiting factor for a significant flooding risk is the fast movement of the system across Upper MI. Latest and recent days model runs suggest that we're probably looking at widespread 1-2 to possibly as much as isolated 3 inches of rainfall Tue night to early Wed morning. If most of that falls in just a 3hr period, we'll be closing in on 3hr flash flood guidance, but less likely to reach 6hr guidance if that's the time range for most of the rainfall. Interestingly, the 12z GFS pulled back rainfall to just 0.5 to 1 inch across the fcst area, and it is now a low end outlier. The GFS ensembles overall have also showed a downward trend, and there is even a bit of a downward trend noted in some of the other guidance. There is little instability, but what there is tends to be on the front edge of the pcpn shield. Have included schc thunder central and e during the earlier part of the pcpn event. Most of the showers will quickly shift n of the area Wednesday morning, and there may end up being at least several hrs of dry weather, especially over the central and eastern fcst area. Attention then turns to the shortwave in the base of the approaching mid-level trof as it swings negative tilt into the Great Lakes. ECMWF has been most insistent on this feature generating another area of mdt to potentially hvy rainfall. Expect showers to spread back into the fcst area from sw to ne during the aftn, lingering Wed night, then diminishing or ending w to e Thu. Not out of the question that there could be as much as another inch or two of pcpn for some locations with this second round of shra. For now, looks more like 0.5 to 1 inch. At this point, will hold onto the Special Weather Statement to cover the upcoming rainfall concerns. Other concern is wind which will be extremely challenging for both land and Great Lakes. Fcst soundings show a definite sfc based inversion that will limit wind transport to the sfc despite strong winds of 40-50kt not far off the sfc ahead of and on the e side of the low track. On the backside of the low as it lifts n of the area, only very shallow mixing is indicated. Will generally look to the isallobaric enhancement due to pres rise/fall couplet to pick out the period of stronger winds. That favors mostly the eastern fcst area late Tue night/Wed morning as the low lifts n of the area. The gradient s to sw wind direction is more aligned with the isallobaric component in that area at that time with the pres rise/fall couplet on the order of +5/-5 mb/3hr. Fcst will show winds gusts to around 35mph in the morning, but could certainly be a good 10mph or more higher than that for a time. Will need to watch this area closely for a period of strong winds for a few hrs Wed morning. The pres gradient may then quickly become more baggy across the area during Wed due to a possible new low pres development approaching from the sw in response to the shortwave swinging negative tilt into the Great Lakes. Once this sfc low pres passes, w to nw winds could become quite strong Wed night/Thu. While not like a typical slam dunk fall event with strong instability in caa regime, there will be sufficient mixing for a possible wind advy event, particularly if some breaks develop in the clouds for heating to increase/mixing heights on Thu. Once the second area of shra exits Thu morning, there may still be some isold/sct -shra at times following into Fri under an increasingly cool air mass and cyclonic flow. Cool Canadian sfc high pres will then ridge into the Upper Lakes later Fri thru the weekend, providing dry weather. Not out of the question that there could be a frost risk in the interior Fri night and/or Sat night. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 122 AM EDT TUE JUN 9 2020 VFR conditions are expected to prevail through the Tue, but conditions will lower to IFR toward late evening at KIWD and possibly MVFR at KSAW as rain from the remnants of Cristobal move into the area. LLWS is likely overnight tonight at KIWD and KSAW and then again late Tue evening as winds off the surface ramp up from the remnant low of Cristobal. && .MARINE.. Behind a warm front today, winds from the SE to S will gust up to 25 knots as an increasingly stable warmer air mass moves over the lake. With the stable warmer air lingering over Lake Superior on Tuesday, winds should remain light, generally under 20 knots. Attention then turns to the remnants of Tropical Storm Cristobal, which is forecast to track across Lake Superior Tuesday night through Thursday. There is still some uncertainty on the exact timing and intensity of winds over this span; however, there should be an initial push of stronger E winds Tuesday night into Wednesday mornings, with gales to 35 knots looking likely. Winds then back more from the NW on Wednesday with strong pressure rises and colder air moving over the lake. This brings another chance for gales to 40 knots into Thursday morning. Expecting a little better detail to come with the next forecast issuance, but at the moment the spatial and temporal differences in different models has led to a more broad brush approach to the winds. Either way looks like two separate chances at gales over the lake with a brief lull inbetween as the low moves over the lake. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...Rolfson AVIATION...Voss MARINE...07
Hazardous weather outlook, Jun 8, 5:10 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 510 PM EDT Mon Jun 8 2020 MIZ001>007-009>014-084-085-091200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 510 PM EDT Mon Jun 8 2020 /410 PM CDT Mon Jun 8 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday night. Heavy rainfall and gusty winds associated with the remnants of Tropical Storm Cristobal are expected Tuesday night into Wednesday morning. Another round of moderate to potentially heavy rainfall is expected later Wednesday afternoon into early Thursday. Gusty winds are also expected late Wednesday night and Thursday. The rainfall may lead to localized minor flooding. See the latest Special Weather Statement for further details. Minor lakeshore flooding and beach erosion are possible Wednesday along the Lake Michigan shoreline due to waves building up to 6 to 8 feet. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-091200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 510 PM EDT Mon Jun 8 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday night. As the remnants of Tropical Storm Cristobal move through the Upper Great Lakes, gales up to 35 knots are possible late Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-091200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 510 PM EDT Mon Jun 8 2020 /410 PM CDT Mon Jun 8 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday night. As the remnants of Tropical Storm Cristobal crosses Lake Superior, gales up to 35 knots are possible late Tuesday night on far eastern Lake Superior. Gales up to 35 knots are expected again across the east half of Lake Superior late Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:22 PM EDT | Small Craft Advisory | MQT | 3 hr | |
| Jun 9, 3:55 AM EDT | Gale Warning | MQT | 34 hr | |
| Jun 9, 3:55 AM EDT | Small Craft Advisory | MQT | 3 days | |
| Jun 9, 3:07 PM EDT | Flash Flood Watch | MQT | Gogebic, Houghton, Ontonagon | 13 hr |
| Jun 9, 4:32 PM EDT | Coastal Flood Advisory | MQT | Delta, Schoolcraft | 8 min |
| Jun 9, 4:40 PM EDT | Lakeshore Flood Advisory | MQT | Delta, Schoolcraft | 21 hr |
Nearby
Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.